Hail, Weld
- When
- August 2, 3:32 PM MST
- Where
- Weld County, La Salle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.350, -104.700
Isolated severe thunderstorms produced hail up to quarter size in central Weld County and intense outflow winds in Morgan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Isolated severe thunderstorms produced hail up to quarter size in central Weld County and intense outflow winds in Morgan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 2, 1:56 PM MST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 256 PM MDT TUE AUG 2 2016 .SHORT TERM...(This evening through Wednesday) Issued at 256 PM MDT Tue Aug 2 2016 Subtropical moisture continues to ride into the state over an upper ridge stretched across New Mexico, Texas and Oklahoma. Light winds aloft have allowed for this afternoon's convection to have little movement, especially over the central part of the state. Southeasterly surface winds have increased in height and reached over the divide, increasing dewpoints. Readings between 40s and 60s exist over the eastern plains while dewpoints are in the 20s and 30s west of the divide. Storms will have the potential of localized heavy rain east of the divide the rest of the afternoon and into the evening. The HRRR model has continued its modeled area of storms along the northern state border this afternoon and evening while it has backed off on activity further south over the metro areas and Palmer Divide. With a few more recent models showing the activity towards the northern border, have increased the chances for storms this evening that way. There should still be a cap over the northeastern corner of the state, but if a strong enough storm breaks the cap, there is a small chance the storm could produce severe strength outslow winds or hail. Storms will diminish overnight with some cloud cover remaining as the subtropical moisture continues to pump over the state. Overnight lows will remain slightly warmer than normal for this time of year. Warmer temperatures are expected tomorrow as a surface low deepens over Wyoming ahead of a shortwave moving over the Northern Rockies. South-southeasterly low level flow will dry out the airmass slightly over the plains while an increase in moisture is expected over the mountains. Look for scattered thunderstorms in the mountains tomorrow afternoon with a delay in seeing any storms over the plains until the evening likely. .LONG TERM...(Wednesday night through Tuesday) Issued at 256 PM MDT Tue Aug 2 2016 Still expecting a change in the weather pattern in the Thursday and Friday time frame with cooler temperatures and higher chances of showers. An upper level disturbance tracking across the Northern high plains will send an associated cold front across Eastern Colorado Thursday morning. Initially the airmass will be more stable behind the front along with cooler low levels. This will keep the chance of showers very low on the plains at least through Thursday afternoon. An upper level disturbance will then move across the region from the Southwest with some weak to moderate QG lift. Moisture levels will also be increasing with PW values from around an inch over the Front range to about 1.50 inches over the NE plains. Coupled with upslope low level flow this will all lead to better chance of showers. Main impacts will be heavy rain with the showers along with slow storm motions of 5-10kt. Severe threat looks low as surface based CAPES are low and generally under 500j/kg. There will be a slow warming trend on the weekend through early next week. Some drying in the mountains but still expect chance of showers continuing on the plains with moist Southeast low level flow remains in place. The plains will see some drying on Monday and Tuesdays with drier Southwest to Westerly flow aloft. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 256 PM MDT Tue Aug 2 2016 VFR through Wednesday. Isolated late afternoon/evening storms still remain possible though probably little or no impact to the Denver terminals. A slight chance of variable wind gusts to 30 knots mainly between 21z-03z. Southeast winds this afternoon up to 12 knots, will turn back to drainage overnight, then lighter southeast winds expected Wednesday. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Kriederman LONG TERM...Entrekin AVIATION...Kriederman
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1053 AM MDT TUE AUG 2 2016 COZ030>051-031700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1053 AM MDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SLOW MOVING SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF CENTRAL COLORADO THIS AFTERNOON WITH LOCALIZED HEAVY RAIN POSSIBLE. IN THE NORTHERN MOUNTAINS AND ACROSS MOST OF THE PLAINS...IT WILL BE DRIER AND ONLY ISOLATED STORMS ARE EXPECTED WITH LIGHT RAINFALL AND GUSTY WINDS. THERE MAY BE ONE OR TWO STRONGER STORMS NEAR THE EASTERN COLORADO BORDER WITH STRONG OUTFLOW WINDS AND LIGHTNING BEING THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS WEDNESDAY WITH A SLIGHT CHANCE ON THE PLAINS. A COLD FRONT WILL MOVE ACROSS THE PLAINS ON THURSDAY WHICH WILL USHER IN COOLER TEMPERATURES AND INCREASED CHANCES FOR RAIN BY THURSDAY EVENING AND CONTINUE FRIDAY. TEMPERATURES WILL GRADUALLY WARM WITH A SLIGHT DRYING TREND FOR THE WEEKEND THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The Denver radar (KFTG), 64 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657163, 657164.